Skip to content
My WebMD Sign In, Sign Up
Font Size

Medicines That Can Cause Diarrhea

Many prescription and nonprescription medicines can cause diarrhea. A few examples are:

Many antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.

Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).

If you think a medicine is causing diarrhea, contact the doctor who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedFebruary 21, 2012

WebMD Medical Reference from Healthwise

Last Updated: February 21, 2012
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.

Today on WebMD

man holding his stomach
Get the facts on common problems.
blueberries in a palm
Best and worst foods.
 
woman shopping
Learn what foods to avoid.
fresh and dried plums
Will it help constipation?
 
top foods for probiotics
Slideshow
couple eating at cafe
Article
 
sick child
Slideshow
Woman blowing bubble gum
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Woman with crohns in pain
Slideshow
Woman with stomach pain
Slideshow
 
diet for diverticulitis
Video
what causes diarrhea
Video